Georgia, 2014Strong Wind in Georgia, March 28, 2014
March 28, 2014 · NWS TAE · 2 events in 2 counties and zones
A wake low developed along the back edge of an area of stratiform rain behind a squall line during the evening hours of March 28th. Strong wind gusts in excess of 45 mph were measured in Dougherty county as well as Berrien county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wake low developed along the back edge of an area of stratiform rain behind a squall line during the evening hours of March 28th. Strong wind gusts in excess of 45 mph were measured in Dougherty county as well as Berrien county. The highest measured wind gust was measured at Alapaha in Berrien county at 51.1 mph at 10:05 pm EDT. Other wind gusts measured include 46 mph at the Albany airport at 7:34 pm EDT and 47.5 mph at Ducker in western Dougherty county at 7:32 pm EDT. Numerous trees were reported down in Dougherty and Worth counties with some power outages also reported in Dougherty county. No trees were reported down in Berrien county. It is likely that moderate to heavy rain earlier in the day in Dougherty and Worth counties saturated the soil and contributed to the trees falling with winds around 50 mph. Monetary damage was estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 28, 2:35 PM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Mar 28, 2:35 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT Fri Mar 28 2014
.Near Term [Through Tonight]...
18Z surface analysis shows a broad area of low pressure developing
over the Arklatex along a cold front. This low is forecast to deepen
as the cold front pushes eastward, crossing the southeastern CONUS
tomorrow. A quasi-linear convective system developed out ahead of it
early this morning over SE Mississippi and slowly moved into our
area through the morning. This line of strong thunderstorms will
continue to slowly make its way across our forecast area this
afternoon and evening. The more stable air that this system
is moving into will help decrease the chances of severe (58+ MPH)
winds mixing down as the day goes on, but gusty winds will still be
possible ahead of the main line of storms as they continue through
the evening. Behind and to the north of the main line, moderate
showers will continue then begin to decrease later this evening.
Overnight, on and off periods of light to moderate rain is
expected.
.Short Term [Saturday Through Sunday Night]...
An upper level short wave trough over the Plains this afternoon will
continue to amplify the upper level pattern as it swings across the
southeastern CONUS tonight and tomorrow, deepening the developing
low over the Arklatex and pushing the cold front to our west through
our area Saturday afternoon and evening. In the morning, ahead of
the front, thunderstorms are expected to develop again over the
northern Gulf coast, with stronger thunderstorms possible once again
tomorrow. The highest threats will be flooding and strong to severe
winds mixing down, particularly in the late morning through the
afternoon in the Florida Big Bend region. By Saturday night, the
storms and the cold front should have moved off to our east, with a
dry Sunday on tap. Highs in the mid to upper 70s Saturday and low to
mid 70s on Sunday. Lows Saturday night will be in the low to mid
40s, upper 40s along the immediate coastline and lows Sunday night
will be in the low to mid 40s across the area.
.Long Term [Monday Through Friday]...
Upper level ridging will stay in place over the southeastern CONUS
through Wednesday. Wednesday night, another shortwave trough over
the four corners region will amplify the upper level pattern,
developing a surface low over the southern Plains and an associated
cold front. As this system pushes eastward Thursday and Friday,
chances for showers and thunderstorms increase from west to east
across our forecast area.
&&
.Aviation...
[Through 18Z Saturday] Very wet and messy Taf package this cycle as
a large area of rain with embedded thunderstorms will continue to
push through the region until near the end of the period. Very gusty
winds will be possible with the stronger storms at the southern
terminals of ECP, TLH, and possibly VLD, with conditions ranging and
varying from MVFR to IFR/LIFR at most of the sites into at least
early tomorrow afternoon.
&&
.Marine...
Winds and seas have dropped to below advisory levels this afternoon
but remain at exercise caution especially offshore. They will
decrease further tonight and remain moderate onshore through
Saturday evening, with advisory conditions possibly returning behind
the cold front Saturday night and early Sunday. Tides were about 1
ft above normal, and this will likely continue into tonight. It does
not appear that the storm tides will cause flooding.
&&
.Fire Weather...
Plenty of rainfall during the remainder of today into Saturday
should mitigate any fire weather concerns over the near term.
&&
.Hydrology...
Widespread rainfall amounts of 2 to 4 inches are forecast over
Southeast Alabama and the Florida Panhandle...with 1 to 2 inches
forecast elsewhere. Many area rivers remain in action stage and
could possibly reach minor flood stage if these forecast values
occur. Latest forecast from the RFC keep everything below flood
stage.
For the latest river stages and forecasts, please visit:
water.weather.gov/ahps2/index.php?wfo=tae
&&
.Preliminary Point Temps/PoPs...
Tallahassee 62 79 47 76 40 / 70 70 20 0 0
Panama City 62 75 50 72 49 / 70 70 10 0 0
Dothan 60 74 44 72 43 / 70 60 10 0 0
Albany 60 76 43 74 42 / 70 60 10 0 0
Valdosta 61 77 46 73 40 / 80 70 30 0 0
Cross City 63 77 47 75 40 / 80 70 30 0 0
Apalachicola 63 74 50 71 48 / 80 70 20 0 0
&&
.TAE Watches/Warnings/Advisories...
FL...High Rip Current Risk until 7 PM EDT /6 PM CDT/ this evening for
Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.
Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
Inland Bay-Inland Gulf-Inland Walton-Jackson-South Walton-
Washington.
GA...None.
AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
Geneva-Henry-Houston.
GM...None.
&&
NEAR TERM...MOORE
SHORT TERM...MOORE
LONG TERM...MOORE
AVIATION...GOULD
MARINE...BLOCK
FIRE WEATHER...GOULD
HYDROLOGY...BOLDENIn the hours before
Special weather statement, Mar 28, 12:46 PM EST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
146 PM EDT FRI MAR 28 2014
FLZ010>013-112-281845-
CALHOUN FL-JACKSON FL-INLAND BAY FL-COASTAL BAY FL-WASHINGTON FL-
1246 PM CDT FRI MAR 28 2014
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN
BAY...NORTHERN CALHOUN...JACKSON AND WASHINGTON COUNTIES IN THE
PANHANDLE OF FLORIDA...
* UNTIL 145 PM CDT
AT 1243 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTH OF VERNON...OR NEAR RIVERSIDE...MOVING
NORTHEAST AT 35 MPH.
WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3075 8565 3075 8562 3076 8562 3088 8515
3042 8511 3032 8577 3069 8587
TIME...MOT...LOC 1746Z 239DEG 31KT 3050 8567
38-GODSEYLocal storm report, Mar 28, 1:52 PM EST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 PM EDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM MARINE TSTM WIND S DANCEY 30.21N 85.88W
03/28/2014 M0 MPH BAY FL OFFICIAL NWS OBS
41 KNOT WINDS OBSERVED AT PCBF1 AT 109PM CDT.
&&
WESTONLocal storm report, Mar 28, 1:54 PM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
254 PM EDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM MARINE TSTM WIND 5 W CALLAWAY 30.15N 85.67W
03/28/2014 M0 MPH BAY FL OFFICIAL NWS OBS
38 KNOT WINDS OBSERVED AT PACF1 AT 1254 CDT.
&&
WESTONLocal storm report, Mar 28, 2:10 PM EST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI MAR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM COASTAL FLOOD PANAMA CITY BEACH 30.21N 85.85W
03/28/2014 BAY FL BROADCAST MEDIA
MINOR DAMAGE TO BEACH EQUIPMENT AND OUTBUILDINGS FROM
SURGE ASSOCIATED WITH SQUALL LINE. WATER LEVEL ROSE
APPROX. 3 FEET RAPIDLY. MULTIPLE PICTURES RELAYED VIA
BROADCAST MEDIA. WATER RISE ALSO NOTED AT PANAMA CITY
BEACH TIDE GAUGE.
&&
CAMPStrong Wind, Dougherty
- When
- March 28, 6:30 PM EST to 9:15 PM EST
- Where
- Dougherty forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 31.533, -84.216 (the zone’s center; the record gives no point)
Strong Wind, Worth
- When
- March 28, 6:30 PM EST to 9:15 PM EST
- Where
- Worth forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.552, -83.851 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Winter Storm in California, March 28 to 30, 20141 death · 2 injured · EF0 · 4 events
- Hail and Damaging Winds in Texas, March 28, 2014$310,000 · 4.25 in hail · 48 events
- Flash Flooding and Hail in Mississippi, March 28, 2014$851,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Texas, March 28, 2014$202,000 · 2.75 in hail · 31 events
- Hail and Damaging Winds in Louisiana, March 28, 2014$250,000 · 2 in hail · 25 events
- Hail and Damaging Winds in Louisiana, March 28, 2014$295,000 · 1.25 in hail · 12 events
- Flash Flooding and Hail in Arkansas, March 28, 2014$231,000 · 2 in hail · 16 events
- Tornado and Hail in Louisiana, March 28, 2014$107,000 · EF1 · 7 events
- Flooding and Damaging Winds in Florida, March 28, 2014$166,000 · 70 kt wind · 15 events
- Hail and Damaging Winds in Arkansas, March 28, 2014$80,000 · 2.25 in hail · 18 events
- Strong Wind in Georgia, March 28, 2014$60,000 · 1 event
- Hail in Texas, March 28, 20141.75 in hail · 35 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497764, 497765.